Nebraska, 2025

Hail in Nebraska, April 17 to 18, 2025

April 17 to 18, 2025 · NWS FSD · 5 events in 2 counties and zones

In the wake of an earlier cold front passage, elevated instability up to 1500 J/kg lingered as cross-boundary flow on the low-level jet reinvigorated storms in a deeply sheared post-frontal environment. 5 inches diameter) and wind (to around 80 mph) producing storms moving through northwest Iowa during the couple hours after midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

In the wake of an earlier cold front passage, elevated instability up to 1500 J/kg lingered as cross-boundary flow on the low-level jet reinvigorated storms in a deeply sheared post-frontal environment. Storms in northeast Nebraska and far southeast South Dakota produced spotty large hail, with a more intense cluster of both hail (up to 2.5 inches diameter) and wind (to around 80 mph) producing storms moving through northwest Iowa during the couple hours after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 17, 5:00 PM CST, 1 hour 41 minutes earlier. Its key messages:

  • Showers and thunderstorms are expected to form along a cold front this afternoon through this evening. Some of these storms could be strong to severe, especially for areas southeast of a line from Vermillion, South Dakota to Slayton, Minnesota.
  • The greatest threat with these storms is large hail up to 2 inches in diameter. Secondary to these are wind gusts 60-65 mph. Though the risk is low, a tornado or two cannot be ruled out.
  • Showers continue through Friday afternoon with cooler and breezy conditions.
  • Periodic low rain chances and near normal temperatures return for the weekend through mid next week. Confidence in precipitation chances and timing is low (less than 30%).
Area forecast discussion, Apr 17, 5:00 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
600 PM CDT Thu Apr 17 2025

.KEY MESSAGES...

- Showers and thunderstorms are expected to form along a cold
  front this afternoon through this evening. Some of these
  storms could be strong to severe, especially for areas
  southeast of a line from Vermillion, South Dakota to Slayton,
  Minnesota.

- The greatest threat with these storms is large hail up to 2
  inches in diameter. Secondary to these are wind gusts 60-65
  mph. Though the risk is low, a tornado or two cannot be ruled
  out.

- Showers continue through Friday afternoon with cooler and
  breezy conditions.

- Periodic low rain chances and near normal temperatures return
  for the weekend through mid next week. Confidence in
  precipitation chances and timing is low (less than 30%).

&&

.DISCUSSION...
Issued at 248 PM CDT Thu Apr 17 2025

THIS AFTERNOON-FRIDAY: This afternoon we are at risk for strong to
severe thunderstorms. The area most likely to see storms is
southeast of a line from Vermillion, South Dakota to Slayton,
Minnesota. The LLJ begins to increase this afternoon, increasing
shear. This also works to bring northward moisture with
dewpoints expected to reach the upper 50s in northwestern Iowa,
and southwestern Minnesota. With the moisture comes increasing
instability. MUCAPE of 1500-2000 J/kg coupled with 0-6 bulk
shear of 40-50 kts, and 0-3 storm relative helicity of 100-200
m2/s2 all indicate stronger rotating storms are possible.
Soundings indicate that the strong cap from earlier in the day
has mostly eroded out, increasing chances for surface based
convection. Elongated clockwise curved hodographs further
support this analysis. Midlevel lapse rates are expected to be
7.5 C/km or greater. Considering all these factors, the greatest
threat with these storms is most likely large hail of 2 inches
in diameter. In addition, as rain falls through a layer of
midlevel dry air, evaporational cooling could enhance
thunderstorm down drafts. Model soundings support this with
DCAPE of around 800 J/kg. Downdrafts and outflow gusts of 60-65
mph are an additional threat. Though storm bases will be
relatively high, (above 5000 ft AGL) and the risk is low, a
tornado or two cannot be ruled out. Bulk shear in the 0-1 km
layer is borderline, between 15- 30 kts. But areas along the
warm front have increased risk as the warm, moist air begins to
overrun the cooler, dry air moving southeast. Area at greatest
risk for tornado development is along and south of Highway 20.
Thunderstorms are expected to continue forming along the cold
front through the this evening, clearing to the east after 11
pm. Rainfall totals look to be highest east of I- 29 at around a
quarter of an inch to a half an inch. However, locally higher
amounts are possible under stronger thunderstorms.

Light showers continue as moisture wraps around the surface low as
it moves off to the east Friday morning. Showers will be light and
very spotty in nature. Dreary conditions will be the story of the
day before things finally dry out in the late afternoon from west to
east. Highs will be somewhat limited Friday thanks to the northerly
winds and clouds, in the upper 40s to low 50s. Lows Friday night
will fall to the upper 20s to low 30s.

THE WEEKEND: A positively tilted deep upper trough continues to make
its way east Saturday. As it does so, it will close off over the
Four Corners area and a surface low will develop. For our
region, clouds will decrease Saturday morning becoming mostly
sunny. Highs will climb into the mid to upper 50s. Lows Saturday
night will fall to the 30s. Late Saturday night to early Sunday
morning the surface low will eject out into the central PLains
and accelerate to the northeast. As it does so, an area of
showers and thunderstorms will develop, mostly along and east of
I-29. There remains difference in model guidance on track, with
the NAM and the GFS keeping the storm farther east, while the
EC and CAN bring it farther west. This storm quickly moves
northeast overnight Sunday.

MONDAY-THURSDAY: Aloft flow becomes quasi-zonal. Monday looks to be
dry, but by Tuesday a midlevel shortwave brings another round of
precipitation. A series of shortwaves follows with chances for rain
about every other day from Wednesday onward. High variance in
guidance keeps confidence in storm tracks and timing low. As such,
have left NBM PoPs as they are through the extended forecast.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 559 PM CDT Thu Apr 17 2025

A few showers and thunderstorms across the region this evening. One
line from Wagner, South Dakota northeast to Canby Minnesota. This
line will continue to move north-northeast. While severe is not
expected, some lightning is being produced. Another line of showers
and thunderstorms stretches from Sloan, Iowa northeast to Spencer,
Iowa. This line does still contain the potential for strong to
severe thunderstorms with the greatest threat being hail to 2 inches
in diameter and wind gusts 60-65 mph. The severe threat is expected
to be through the area by 10-11pm tonight.

Winds tonight will be northerly and breezy, with gusts 20-30 kts,
with the strongest gusts east of the James River Valley. Gusts to 25
kts eventually spreads eastward into northwestern Iowa and
southwestern Minnesota. Breezy winds continue through Friday mid
afternoon before they begin to taper off Friday evening.

Light, spotty rain showers will continue overnight and through the
day Friday. As the storm system continues to move east showers
eventually taper off Friday evening. Ceilings during this period
will be VFR to low VFR, with potential for brief periods of MVFR.
This is especially true under any rain showers.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...AJP
AVIATION...AJP
Hazardous weather outlook, Apr 17, 11:57 AM CST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1257 PM CDT Thu Apr 17 2025

MNZ071-072-097-SDZ038>040-050-052>066-068-069-181800-
Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
1257 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible through tonight. However, the
greatest risk for severe weather will be along and southeast of a
line from Vermillion to Slayton.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014-
SDZ067-070-071-181800-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon-
Dakota-Lincoln-Union-
1257 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...This afternoon and tonight.

Outside of isolated morning thunderstorms, greater thunderstorm
risks develop after 3 pm this afternoon as a cold front moves through
the region from the northwest. Areas along and southeast of a line
from Vermillion to Slayton will see the greatest potential for late
afternoon and evening thunderstorms. Risks include hail of two inches
in diameter and 60-65 mph wind gusts. Severe thunderstorm risks come
to an end by 11 pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible after 3pm Thursday along and
southeast of a line from Vermillion to Windom, with the highest
potential southeast of a line from Sioux City to Windom.

In the hours before

Local storm report, Apr 17, 2:42 PM CST, 3 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
342 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     Hail             2 E Lake Park           43.45N 95.27W
04/17/2025  M0.75 Inch       Dickinson          IA   Trained Spotter

&&

Dux
Local storm report, Apr 17, 2:58 PM CST, 3 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
358 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     Hail             2 ESE Lake Park         43.43N 95.29W
04/17/2025  M0.88 Inch       Dickinson          IA   Emergency Mngr

&&

JC

The radar

The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Dixon

When
April 17, 6:41 PM CST to 6:43 PM CST
Where
Dixon County, 2.58 mi NW of Wakefield
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.300, -96.900

Observed hail varied from pea to penny size.

Hail, Dakota

When
April 17, 7:06 PM CST to 7:07 PM CST
Where
Dakota County, 1.47 mi NNW of Homer
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
42.340, -96.490

Hail, Dakota

When
April 17, 7:07 PM CST to 7:08 PM CST
Where
Dakota County, 1.38 mi N of Homer
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.340, -96.480

Hail, Dixon

When
April 17, 11:33 PM CST to 11:34 PM CST
Where
Dixon County, 4.79 mi WSW of Martinsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.480, -96.920

Hail, Dixon

When
April 18, 12:21 AM CST to 12:23 AM CST
Where
Dixon County, 2.64 mi WNW of Ponca
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.580, -96.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256749, 1256751, 1256752, 1256756, 1256757.